Correlation of paramedic administration of furosemide with emergency physician diagnosis of congestive heart failure.
PDF

Keywords

diagnosis
emergency medical technicians
furosemide
heart failure
prehospital emergency care

How to Cite

1.
Dobson T, Jensen J, Karim S, Travers A. Correlation of paramedic administration of furosemide with emergency physician diagnosis of congestive heart failure. Australasian Journal of Paramedicine [Internet]. 2009Aug.6 [cited 2021Feb.25];7(3). Available from: https://ajp.paramedics.org/index.php/ajp/article/view/176

Abstract

Introduction

Recent literature has questioned the accuracy of paramedic diagnosis of congestive heart failure and appropriateness of administration of diuretics. This study determined the agreement between paramedic administration of furosemide and emergency physician diagnosis of congestive heart failure. Treatments administered in the pre-hospital and emergency departments and adverse events are also described.

Methods

This retrospective study included patients treated with furosemide by paramedics from November 1, 2006 to June 1, 2008. Paramedic reports were matched with Emergency Department (ED) charts. Emergency physician diagnosis, prehospital and ED treatments, adverse events and mortality were identified.

Results

Of 94 patients, emergency physician diagnosis was congestive heart failure (CHF) in 60 cases, indicating agreement of 63.8% of paramedic administration of furosemide for this diagnosis. Leading alternate diagnoses were: pneumonia (n = 14); acute coronary syndrome (n = 8); chronic obstructive pulmonary disease (n = 7). The rate of death was higher in patients not diagnosed with congestive heart failure (6/28 vs. 2/58, p=0.017). Eight non-fatal adverse events were identified, all were patients diagnosed with congestive heart failure by emergency physicians.

Conclusion

Paramedic administration of furosemide demonstrates moderate agreement with physician diagnosis of congestive heart failure. This adds to the evidence that diagnosing the cause of dyspnea in the prehospital setting is difficult, most often confused with pneumonia. Paramedics should be cautious when administering furosemide, as it may be related to increased mortality.

https://doi.org/10.33151/ajp.7.3.176
PDF